Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Huntsville, AL

July 3, 20174 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 3, 2017, 3:30 PM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 3:30 PM CDT (20:30 UTC)
Expired
Jul 3, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS54 KHUN 032030
FFWHUN
ALC083-089-095-103-032330-
/O.NEW.KHUN.FF.W.0005.170703T2030Z-170703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
330 PM CDT MON JUL 3 2017

The National Weather Service in Huntsville has issued a

* Flash Flood Warning for...
  West central Marshall County in northeastern Alabama...
  Southwestern Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...
  Morgan County in north central Alabama...

* Until 630 PM CDT

* At 329 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southern Huntsville, Decatur, Hartselle, Redstone Arsenal,
  Priceville, Trinity, Owens Cross Roads, Falkville, Triana, Morgan
  City, Somerville, Valhermoso Springs, Basham, Laceys Spring,
  Farley, Florette, Neel and Whitesburg.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3460 8710 3462 8647 3439 8647 3439 8711

$$

EC
1 follow-up statement
931 
WGUS74 KHUN 032241
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
541 PM CDT MON JUL 3 2017

ALC083-089-095-103-032251-
/O.CAN.KHUN.FF.W.0005.000000T0000Z-170703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall AL-Madison AL-Limestone AL-Morgan AL-
541 PM CDT MON JUL 3 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MARSHALL...SOUTHWESTERN
MADISON...SOUTHEASTERN LIMESTONE AND MORGAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures that may
be in effect.

LAT...LON 3460 8710 3462 8647 3439 8647 3439 8711

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:23 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 10:23 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
Issued by National Weather Service JACKSON MS
1023 AM CDT Mon Jul 3 2017

.NEAR TERM...(Rest of Today)
Issued at 1023 AM CDT Mon Jul 3 2017

Fog had burned off across the area, so allowed the advisory to
expire. Looks like the current complex to the west will miss most of
the area, maybe a few showers will skirt across the far western
zones. However diurnal activity and another upper level disturbance
will likely bring showers and thunderstorms in the afternoon and
evening. Did not make any real changes to the forecast. Pops and
temps were good. Update was already out.

.SHORT TERM (Independence Day through Wednesday night)...

By Tuesday, the slow moving MCV will still be moving across central
TN and will result in more storm initiation across the TN Valley on
Tuesday morning into the afternoon hours. Similar environmental
setup is anticipated with instability parameters showing the
potential for mostly ordinary storms, but a few strong storms will
be possible closer to the MCV (i.e. far northern Alabama/southern
Tennessee). If current model runs verify, the storms should move off
to the east and/or diminish after sunset which should be helpful for
any outdoor activities.

The upper pattern begins to become more amplified on Wednesday as a
shortwave trough moves across the Corn Belt Region. Though the NAM
is much quicker with this feature and inclined to trend towards the
GFS/ECMWF slower trajectory and keep POPs mostly in the chance
category. The other reason for keeping the POPs is for any mesoscale
lift that may linger from the previous passage of storms on Tuesday,
convective initiation over the Cumberland Plateau and diurnal
effects. Otherwise, did lower the daytime high temperatures today
and Tuesday given expected storm activity and cloud cover.

.LONG TERM...(Thursday through Sunday)

The medium range models are in general agreement on a deepening
eastern CONUS trof / western CONUS ridge late this week and into
next weekend.  Two shortwaves and cold frontal passages will result
during the day 4-7 timeframe.  The first of which will be on
Thursday, although this front basically washes out with little
airmass change expected.  We will continue with a chance of showers
and thunderstorms Thursday into Thursday night.  On Friday, any
thunderstorm activity should be generated by daytime heating and
should be low coverage.  The next shortwave on Saturday into Saturday
night does not appear as vigorous aloft, but the cold front and air
mass will certainly bring a noticeable airmass shift, especially if
the GFS is correct.  A few strong thunderstorms will be possible,
with a modest peak in 6km bulk shear values in the 25-30kt range
possible. The GFS suggests dew points falling into the 50s by Sunday
but the ECMWF is not so optimistic.  Model blends fall closer to
the middle which is reasonable being a week out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 CDT Mon Jul 3 2017
Patchy LIFR conds were observed at 1130Z but IFR cigs prevailed
at locations. Conditions wl slowly improve through 15Z with VFR conds
expected to prevail today and continue this evening away from isold
aftn and early evng TSRAs. IFR cigs wl be psbl again Tue from 09Z-
12Z. /22/

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...99

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 3, 11:39 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
Issued by National Weather Service JACKSON MS
1139 AM CDT Mon Jul 3 2017

ALZ001>007-TNZ076-096-040745-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Moore-Lincoln-
1139 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for north central Alabama...
northwest Alabama and southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to develop through the
afternoon and evening. A few severe storms may produce damaging
wind gusts up to 60 mph. Frequent lightning and localized heavy
rainfall can also be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

With several disturbance and cold fronts passing through the region
this week, thunderstorms are possible each afternoon and evening
from Tuesday through Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

ALZ008>010-016-TNZ097-040745-
Marshall-Jackson-De Kalb-Cullman-Franklin TN-
1139 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for north central Alabama...
northeast Alabama and southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to develop through the
afternoon and evening. A few severe storms may produce damaging
wind gusts up to 60 mph. Heavy rainfall may lead to ponding of water
on roadways and localized flooding in poor drainage areas..

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

With several disturbance and cold fronts passing through the region
this week, thunderstorms are possible each afternoon and evening
from Tuesday through Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 3, 1:49 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
149 PM CDT MON JUL 3 2017

ALZ001-031915-
Lauderdale AL-
149 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR NORTHEASTERN LAUDERDALE COUNTY...

At 149 PM CDT, Meteorologists were tracking a strong thunderstorm
over Killen, or 9 miles northeast of Florence, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lexington around 215 PM CDT.

Other locations impacted by this storm include Green Hill, Center
Star, Elgin and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8733 3480 8735 3480 8743 3481 8745
      3481 8749 3482 8751 3483 8752 3482 8758
      3481 8760 3481 8765 3500 8765
TIME...MOT...LOC 1849Z 265DEG 16KT 3489 8755

EC
Special weather statement, Jul 3, 2:01 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
201 PM CDT MON JUL 3 2017

ALZ002-003-031930-
Franklin AL-Colbert AL-
201 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES...

At 159 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Tishomingo State Park to near Red
Bay. Movement was east at 25 mph.

Winds of 40 to 50 mph and dime size hail will be possible with these
storms.

These storms will remain over mainly rural areas of southwestern
Colbert and northwestern Franklin Counties, including the following
locations: Pleasant Site, Pogo, Mynot, Cedar Creek Reservoir, Srygley
Church, Dempsey, Maud, Allsboro, Little Bear Creek Reservoir and
Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3470 8812 3472 8787 3439 8789 3441 8816
TIME...MOT...LOC 1859Z 264DEG 18KT 3462 8811 3448 8813

EC
Special weather statement, Jul 3, 2:29 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
229 PM CDT MON JUL 3 2017

ALZ005>007-032015-
Madison AL-Morgan AL-Limestone AL-
229 PM CDT MON JUL 3 2017

...A STRONG STORM WILL AFFECT THE HUNTSVILLE INTERNATIONAL AIRPORT
UNTIL 315 PM CDT...

At 226 PM CDT, Meteorologists were tracking a strong thunderstorm
7 miles south of Madison, moving east at 20 mph.

Winds of 30 to 40 mph and frequent lightning strikes will be
possible at the Huntsville International Airport with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3466 8685 3473 8655 3454 8655 3452 8656
      3450 8684
TIME...MOT...LOC 1926Z 264DEG 19KT 3459 8677

EC
Special weather statement, Jul 3, 2:33 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
233 PM CDT MON JUL 3 2017

ALZ005-006-TNZ076-096-097-032030-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
233 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR NORTHWESTERN MADISON...NORTHERN LIMESTONE...MOORE...LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES...

At 231 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Lewisburg to 6 miles west of Athens.
Movement was east at 30 mph.

Winds of 40 to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Petersburg around 240 PM CDT.
  Harvest around 310 PM CDT.
  Madison around 315 PM CDT.
  Northern Huntsville around 325 PM CDT.
  Meridianville, Moores Mill and Alabama A And M University around
  330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 8627 3536 8624 3534 8627 3534 8619
      3474 8657 3477 8720 3500 8705 3499 8684
      3526 8683 3525 8675 3531 8668 3533 8661
      3537 8658 3536 8649 3532 8642 3535 8641
      3536 8633 3541 8627 3541 8626
TIME...MOT...LOC 1931Z 272DEG 24KT 3542 8670 3484 8708

EC
Special weather statement, Jul 3, 3:07 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
307 PM CDT MON JUL 3 2017

ALZ005>007-032030-
Madison AL-Morgan AL-Limestone AL-
307 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR WEST CENTRAL MADISON... SOUTHEASTERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES...

At 305 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tanner, or near Athens, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Huntsville International Airport around 325 PM CDT.
  Madison around 330 PM CDT.

Other locations impacted by this storm include Mooresville, Capshaw,
Belle Mina, French Mill, Toney and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3494 8674 3463 8661 3457 8709 3462 8711
      3469 8711 3470 8713 3471 8713 3477 8715
TIME...MOT...LOC 2005Z 252DEG 26KT 3471 8700

NF
Special weather statement, Jul 3, 3:28 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
328 PM CDT MON JUL 3 2017

ALZ006-008-009-TNZ076-096-097-032115-
Marshall AL-Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
328 PM CDT MON JUL 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR WESTERN JACKSON...NORTHEASTERN MARSHALL...CENTRAL
MADISON...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES...

At 327 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Lynchburg to Huntsville.
Movement was southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Scottsboro, Winchester, Moores Mill, Meridianville,
Lynchburg, Redstone Arsenal, Hazel Green, Decherd, Estill Springs,
Cowan, Owens Cross Roads, Monteagle, Grant, Huntland, Skyline,
Gurley, Woodville, Tims Ford Lake and New Market.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3537 8627 3535 8624 3533 8626 3535 8623
      3533 8620 3536 8617 3535 8616 3536 8616
      3534 8603 3531 8600 3532 8598 3529 8592
      3522 8587 3446 8616 3460 8666 3532 8644
      3533 8641 3535 8641 3535 8637 3537 8633
TIME...MOT...LOC 2027Z 316DEG 27KT 3519 8639 3475 8655

NF

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:34 AM CDTDense Fog AdvisoryHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan6 hr
Jul 3, 1:03 PM CDTSpecial Weather StatementHUNLauderdale27 min
Jul 3, 1:09 PM CDTSpecial Weather StatementHUNFranklin36 min
Jul 3, 1:49 PM CDTSpecial Weather StatementHUNLauderdale26 min
Jul 3, 2:01 PM CDTSpecial Weather StatementHUNFranklin29 min
Jul 3, 2:29 PM CDTSpecial Weather StatementHUNMadison46 min
Jul 3, 2:33 PM CDTSpecial Weather StatementHUNLimestone57 min
Jul 3, 3:07 PM CDTSpecial Weather StatementHUNLimestone23 min
Jul 3, 3:28 PM CDTSpecial Weather StatementHUNMadison47 min
Jul 3, 4:03 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall16 min
Jul 3, 4:09 PM CDTSpecial Weather StatementHUNCullman21 min
Jul 3, 4:34 PM CDTSpecial Weather StatementHUNDeKalb, Jackson41 min
Jul 3, 4:50 PM CDTSevere Thunderstorm WarningHUNDeKalb25 min
Jul 3, 4:55 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Jul 3, 5:30 PM CDTSpecial Weather StatementHUNLauderdale30 min
Jul 3, 6:01 PM CDTSpecial Weather StatementHUNLimestone29 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.